Is Too "On" Better Than Too "Off"?
It is a decision that many of us are forced to make with our medications, at some point with our daily regimen. Medication side effects can sometimes be more debilitating at times than our Parkinson's symptoms, or just be extremely irritating.
Side effects may result in physical and psychological symptoms that can be both uncomfortable and uncontrollable. Functioning at our optimal best level can be harder and harder to determine whether we are over-medicated or under-medicated.
Sometimes, we get lucky and find the right recipe that's working. Finding the right recipe and timing it correctly to your real life is part art, part science, and part self-awareness. Finding the peak medicinal balance is a teeter-totter that requires constant assessment.
Dealing with PD is like dealing with a moving target
Knowing your body is one thing, but when you are working with Parkinson's disease you're dealing with a variable moving target.
The question really comes down to the severity of the illness compared to the severity of taking extra medication. I find myself on occasion, taking an extra quarter of a Sinemet when I feel the need for a quick boost to my usual dosage.
The decision is personal
This is a very personal decision that you may have to weigh the positives versus the negatives. The positive may mean taking more medication to be able to move, speak, and possibly relieve other symptoms. The negatives can mean you move strangely, move differently in public or appear awkward, or out of control.
For me, the way that I make the call of when to supplement more or less, almost always depends upon the situation at hand. Each of us is completely unique, so l cannot recommend this technique as a solution.
I have seen the benefit. I would not suggest trying this for anyone who is newly diagnosed or anyone who has not talked about this with their neurologist/movement disorder specialist and received the go-ahead to try a small tweak in their daily regimen, when needed.
Have you or your loved one had issues with medication timing?